Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Des Moines, IA

July 6, 2002Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2002, 5:27 PM CDT for Ringgold County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2002, 5:27 PM CDT (22:27 UTC)
Expired
Jul 6, 2002, 6:30 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062227
SVRDSM
IAC159-062330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 523 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENTON...OR ABOUT 71 MILES SOUTHWEST OF
  DES MOINES...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DIAGONAL AROUND 600 PM AND
  4 MILES SOUTHWEST OF TINGLEY AROUND 630 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 19 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 10:10 PM CDT, 19 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT FRI JUL 5 2002

RECENTLY UPDATED ZNS FOR MINOR CNGS.  CONVECTION FM THIS AFTN PUSHED
OUT LRG OUTFLOW BNDRY WHICH 02Z SFC ANLYS NOW INDCS W OF MO RVR.
KOAX SOUNDINGS FAVORABLE FOR ELEVATED CONVECTION BUT WITH LTL CNVGNC
AND ANY SEMBLANCE OF LOW LVL JET WELL TO OUR W WL LEAVE FCST DRY.
WITH PLENTY OF RAIN IN SOME LOCATIONS...ISOLD 1-4 INCH AMTS...LOW
LVLS HAVE PLENTY OF MSTR WITH DWPNTS DEPRESSIONS AOB 3F IN SVRL
LOCATIONS.  HAVE ADDED AREAS OF FOG OVNGT IN CNTRL AND ERN SXNS.  NO
OTHER CHGS BESIDES TO FIT CURRENT WX.

.DSM...NONE

SMALL

In the hours before

Local storm report, Jul 6, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT SAT JUL 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    2 S WINTERSET             IA   WIND DAMAGE
07/06/02   MADISON                        GRAIN BINS THROWN.
                                          SHED DOORS RIPPED OFF.
                                          4-5 INCH DIAMETER TREES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.